July 28 2011, 2:57 pm PT | Posted in: Drugs
Hello Doctor Rassman,
Does spironolactone cause more hair loss? I seen a lot of people on the internet that claims propecia make their hair worse and others says that this is reflex hyperandrogeincity and their argument was “when DHT lessened testosterone increased alot and cause more hair loss!” but what about Sprio? I heard it decreased testosterone itself and also block androgen receptor, so how it could cause more hair loss?
I’ve always said the Internet is a great source for information, but not everything you read on the web is factual and true. If you want to treat your hair loss with a medication, you need to speak with a doctor. Anecdotal statements or claims found online will mostly mislead or confuse people.
Spironolactone does have theoretical anti-androgen factors, but clinically I have not seen or found credible evidence that it helps with androgenic alopecia. But I do understand that there are patients and doctors who use it as a treatment option. I do not.
Propecia (finasteride) does treat androgenic alopecia. It is not meant to cause hair loss. It is meant to grow hair. I understand there may be controversy on the Internet of Propecia’s side effects and some patients have strong feelings regarding those side effects. My opinion is that each and every individual talk with their doctor and discuss the side effects and understand the risks and benefits. In my practice, many patients use Propecia… and have been using it for over 10 years with no issues.
We can all sit on our ivory tower and debate the biochemical relevance of drugs and mechanisms, but in the end the results (hair growth) is what matters.